Heavy Snow, Wasatch Mountains I80 North
- When
- January 4, 12:00 PM MST to January 5, 12:00 AM MST
- Where
- Wasatch Mountains I80 North forecast zone
- Reported by
- Mesonet
Parrish Creek SNOTEL, 12 inches in 12 hours.
as well as many of the populated valleys. 5 to 10 inches fell in valley locations with 1-2 feet in the mountains through the 4th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A moist Pacific storm brought heavy snow to the central and northern mountains of Utah...as well as many of the populated valleys. 5 to 10 inches fell in valley locations with 1-2 feet in the mountains through the 4th. A Lake effect band brough more snow to the Salt Lake Valley on the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 4, 10:03 AM MST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1003 AM MST THU JAN 4 2007
UPDATED
.SYNOPSIS...A COLD FRONT WILL SWEEP SOUTH ACROSS UTAH TODAY. A COLD
UPPER LEVEL TROUGH TRAILING THE FRONT WILL SETTLE OVER THE AREA
FRIDAY. HIGH PRESSURE ALOFT WILL MOVE IN FOR THE WEEKEND.
&&
.DISCUSSION...SURFACE COLD FRONT IS THROUGH THE GSL AND EXTENDS FROM
DUGWAY TO THE SOUTHERN SALT LAKE VALLEY OR PT OF THE MOUNTAIN.
700 MB BAROCLINIC ZONE ACROSS NORTHERN NEVADA SAGGING SOUTHWARD AND
SPILLING INTO NORTHERN UTAH. WIDESPREAD PRECIPITATION OCCURRING
ALONG THIS BOUNDARY. UPDATED FOR TEMPERATURES...WEATHER AND WIND FOR
NORTHERN UTAH AND ADDITIONAL UPDATES PLANNED THIS MORNING. SNOW
MIXING IN ACROSS THE VALLEYS THIS MORNING IN HEAVIER CELLS.
SIGNIFICANT FRONTOGENESIS EVENT PROGGED FOR THIS AFTERNOON ALONG
I-80 CORRIDOR 20 TO 03Z AND DROPPING SOUTH ALONG I-15 CORRIDOR 00Z
TO 06Z TONIGHT. 06Z GFS RUN SIMILAR TO THE 12Z NAM-WRF AND 00Z
NMM-WRF BUT THE GFS IS FASTER WITH THE EVOLUTION. MAIN UPPER TROUGH
ON WATER VAPOR NOW MOVING INTO THE NORTH COAST OF CALIFORNIA AND
THIS ENERGY (160 KNOT JET STREAK) AND COLD AIR ADVECTION ALOFT WILL
BE THE SYNOPTIC LIFT THAT DEVELOPS FGEN AND HEAVY BANDED
PRECIPITATION THIS AFTERNOON AND EARLY EVENING. COLD ENOUGH FOR SNOW
AND THIS MORNING FOCUS WILL BE THE TARGETED AREA FOR HEAVY
PRECIPITATION. PROFILES FAVOR UPRIGHT INSTABILITY THIS AFTERNOON
WITH A LESSER CHANCE FOR NARROWER CSI BANDING. LIKELY CASE WILL BE A
LARGER BAND OF MODERATE TO OCCASIONALLY HEAVY SNOW STRETCHING WEST
TO EAST ACROSS NORTHERN UTAH.
RIGHT NOW IT APPEARS TO BE TOOELE...DAVIS...SALT LAKE...
WASATCH...SUMMIT AND UTAH COUNTIES. A SHORTER DURATION OF SNOW NORTH
OF THIS ZONE. THEN SHIFTING SOUTH THIS EVENING AS THE UPPER TROUGH
DIGS ACROSS UTAH. HIGHLIGHTS WILL BE NEEDED FOR THE VALLEYS AND DOWN
ALONG THE I-15 CORRIDOR. MAJORITY OF SNOW WILL END IN THE WASATCH
FRONT AFTERNOON 03Z...EARLIER FOR THE NORTHERN WASATCH FRONT.
UPDATED...FOR HEADLINES IN VALLEYS AND UPGRADES FOR MOUNTAINS.
ALSO ADDED HEADLINES FOR SOUTHWEST AND CENTRAL UTAH FOR TONIGHT AS
THE BAND SHOULD ENHANCE ALONG FGEN ZONE FORCING AND INCREASING
INSTABILITY...WHILE SHIFTING SOUTHWARD AND UPPER TROUGH ARRIVES
TONIGHT...DIGGING INTO SOUTHWEST UTAH.
WILL ADDRESS WIND HEADLINES FOR SOUTHWEST UTAH THIS AFTERNOON.
PREFRONTAL WINDS WILL BE STRONG IN CENTRAL AND SOUTHWEST UTAH
TODAY AND THIS EVEING. POST FRONTAL WINDS IN SOUTHWEST GAPS
WILL SUPPORT LOW END WARNING CRITERIA.
UPPER COLD POOL AND TROUGH AXIS ALOFT WILL ALLOW FOR SUFFICIENT
INSTABILITY TO CONTINUE SNOW SHOWERS INTO AT LEAST FRIDAY
MORNING...ESPECIALLY NORTH FACING SLOPES.
&&
.AVIATION...CHANGEOVER TO SNOW HAS OCCURRED EARLIER THAN PREVIOUSLY
THOUGHT. A NEARLY STATIONARY HEAVY SNOW BAND HAS DEVELOPED TO THE
NORTH OF THE TERMINAL. THIS HEAVIER SNOW BAND WILL BEGIN TO DEVELOP
OVER THE TERMINAL BETWEEN 18-20Z. IFR CONDITIONS ARE EXPECTED
THROUGH 01Z...WITH TEMPORARY PERIODS OF LIFR IN HEAVIER SNOW. SNOW
WILL ACCUMULATE ON RUNWAYS WITH UP TO 2 INCHES EXPECTED THROUGH 01Z.
HOWEVER...THERE IS A 40 PERCENT CHANCE OF ACCUMULATIONS UP TO 4
INCHES BY 01Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 11 PM THURSDAY FOR UTZ008-UTZ017.
WINTER STORM WARNING UNTIL 8 PM THURSDAY FOR UTZ007.
SNOW ADVISORY UNTIL 8 PM THURSDAY FOR UTZ006-UTZ009.
SNOW ADVISORY UNTIL 7 PM THURSDAY FOR UTZ002-UTZ005.
SNOW ADVISORY UNTIL 9 PM THURSDAY FOR UTZ003-UTZ004.
SNOW ADVISORY FROM 5 PM THURSDAY TO 5 AM FRIDAY FOR UTZ014-
UTZ015-UTZ016.
HIGH WIND WATCH FROM MIDNIGHT FRIDAY TO 8 PM FRIDAY FOR UTZ019.
WY...SNOW AND BLOWING SNOW ADVISORY UNTIL 8 PM THURSDAY FOR WYZ021.
&&
PUBLIC...TARDY
AVIATION...C SMITH
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MST THU JAN 4 2007 UTZ001>009-WYZ021-051400- CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS- SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS- 700 AM MST THU JAN 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS THE NORTHERN THIRD OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA TODAY. LIGHT PRECIPITATION AHEAD OF THE FRONT WILL TURN HEAVIER DURING THE MORNING AS THE COLD AIR WORKS INTO NORTHERN UTAH. SEVERAL INCHES OF SNOW ARE EXPECTED IN THE MOUNTAINS WITH THIS FRONT. A WINTER STORM WARNING AND OTHER WINTER WEATHER ADVISORIES ARE IN EFFECT THROUGH EARLY THIS EVENING. SEE THE LATEST WINTER WEATHER PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW SHOWERS WILL LINGER THROUGH AT LEAST EARLY FRIDAY OVER AND NEAR THE MOUNTAINS. A NORTHWEST FLOW ALOFT COULD BRING ADDITIONAL LIGHT SNOW TO FAR NORTHERN UTAH AND SOUTHWEST WYOMING EARLY THIS WEEKEND. DRY CONDITIONS WITH GENERALLY SEASONAL TEMPERATURES ARE EXPECTED DURING THE EARLY AND MIDDLE PORTIONS OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ012-014>017-019-051400- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- SANPETE/SEVIER VALLEYS-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH- 700 AM MST THU JAN 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WESTERN UTAH. .DAY ONE...TODAY AND TONIGHT A PACIFIC COLD FRONT WILL MOVE INTO CENTRAL UTAH LATER TODAY...THEN SETTLE INTO EXTREME SOUTHERN UTAH THIS EVENING. SNOW WILL DEVELOP ALONG THE FRONT...AND CONTINUE INTO THIS EVENING. A SNOW ADVISORY HAS BEEN ISSUED FOR THE CENTRAL AND SOUTHWEST MOUNTAINS BEGINNING THIS EVENING. SEE THE LATEST WINTER WEATHER PRODUCT FOR DETAILS. A HIGH WIND WATCH IS EFFECT BEGINNING LATE TONIGHT. STRONG GAPS WINDS WILL DEVELOP BEHIND THE COLD FRONT THROUGH THE CANYONS OF WASHINGTON COUNTY LATE TONIGHT. SUSTAINED WINDS OF 25-35 MPH WITH MUCH STRONG GUSTS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD UPPER LEVEL TROUGH WILL SETTLE OVER SOUTHERN UTAH FRIDAY. THIS TROUGH WILL BRING ANOTHER ROUND OF SNOW TO THE MOUNTAINS AND WESTERN VALLEYS DURING THE DAY. SEVERAL INCHES OF SNOW ARE POSSIBLE IN THE MOUNTAINS AND ADJACENT VALLEYS. THE SNOW ADVISORY ISSUED FOR THURSDAY NIGHT WILL CONTINUE INTO FRIDAY. GAPS WINDS IN THE NORTH TO SOUTH CANYONS OF WASHINGTON COUNTY WILL HIT THEIR PEAK DURING THE DAY AND EVENING OF FRIDAY. SUSTAINED WINDS IN EXCESS OF 40 MPH WITH SIGNIFICANTLY STRONGER GUSTS ARE ANTICIPATED THROUGH FRIDAY EVENING. HIGH PRESSURE ALOFT STRENGTHENING ALONG THE WEST COAST WILL MAINTAIN DRY AND GENERALLY MILD CONDITIONS ACROSS THE AREA THIS WEEKEND...AND ON INTO THE FIRST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ010-011-013-018-020-021-029-051400- CANYONLANDS AND NATURAL BRIDGES- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN- 700 AM MST THU JAN 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND EXTREME SOUTHERN UTAH. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH SOUTH THROUGH EASTERN UTAH LATE TODAY...THEN SETTLE OVER EXTREME SOUTHERN UTAH LATER TONIGHT. SCATTERED SHOWERS WILL DEVELOP ALONG THE FRONT. HIGHER ELEVATIONS WILL RECEIVE SNOW... THOUGH ONLY A FEW INCHES OF ACCUMULATION ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW SHOWERS WILL LINGER OVER THE MOUNTAINS OF EASTERN UTAH FRIDAY. HIGH PRESSURE BUILDING ALONG THE WEST COAST THIS WEEKEND WILL PRODUCE DRY AND GENERALLY MILD CONDITIONS ACROSS EASTERN AND EXTREME SOUTHERN UTAH THIS WEEKEND...AND ON THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 heavy snow, 2 winter storm, 2 high wind. Local standard time, as filed.
Parrish Creek SNOTEL, 12 inches in 12 hours.
Thirteen inches of snow in 12 hours was reported at the Snowbird ski area, as well as Alta. Winds of 50-60 mph were also reported during this period.
Brian Head received 20 inches of snow in 12 hours. Higher elevation valleys of southwest Utah had 60-70 mph winds as well.
Cedar City received 13 inches of snow in 12 hours.
A 61 knot wind gust was recorded at Enterprise RAWS.
White Reef RAWS, numerous gusts in the 60's with 64 max.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10442, 10444, 10445, 10447, 10446, 10448.